Pronounced: Hep-AH-ren IN-do-ced Thrombo-s-EYE-toe-PEE-nee-a
Thrombocytopenia means low blood platelet count. These are a special type of blood cell. They help form clots so that you do not bleed too much.
Heparin is a blood thinner that lowers the risk of blood clots. Heparin-induced thrombocytopenia (HIT) is low blood platelet count caused by heparin. It can lead to too much blood clotting. Too much bleeding is rare.
Copyright © Nucleus Medical Media, Inc.
HIT is caused by platelets clumping due to an immune reaction to heparin. The clumping uses them up and lowers the count.
Taking heparin is a risk for having this health problem.
Symptoms are from blood vessels being blocked:
You will be asked about your symptoms and health history. An exam will be done.
Blood tests will be done to check your platelet count.
Treatment may include:
To lower the chance of this problem:
American Heart Association
Family Doctor—American Academy of Family Physicians
Canadian Cardiovascular Society
Heart and Stroke Foundation of Canada
Arepally GM. Heparin-induced thrombocytopenia. Blood. 2017 May 25;129(21):2864-2872.
Heparin-induced thrombocytopenia (HIT). EBSCO DynaMed website. Available at:https://www.dynamed.com/condition/heparin-induced-thrombocytopenia-hit. Updated August 30, 2018. Accessed August 14, 2019.
Heparin sodium. EBSCO Nursing Reference Center website. Available at:https://www.ebscohost.com/nursing/products/nursing-reference-center. Updated September 7, 2018. Accessed August 14, 2019.
Last reviewed August 2019 by EBSCO Medical Review BoardJames P. Cornell, MD Last Updated: 12/13/2019